Lightning, Galveston
- When
- August 29, 11:00 AM CST
- Where
- Galveston County, 5.25 mi NE of San Luis Pass
- Property damage
- $745,000
- Reported by
- Newspaper
- Coordinates
- 29.132, -95.070
Lightning struck a home and caused a fire that destroyed the property.
Lightning strikes damaged a couple of homes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Lightning strikes damaged a couple of homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 29, 9:19 AM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 1019 AM CDT Wed Aug 29 2018 .NEAR TERM [Through Today]... Water vapor imagery and upper air analysis at 700/500/300mb show another inverted shortwave trough over the NW Gulf off the coast of LCH. This wave has supported more organized thunderstorm activity affecting Liberty/Chambers Counties and into the Gulf. This activity should move west into the region but no short range model has initialized this convection well. Overall think activity will be driven by outflow boundaries and the wave moving towards SE Texas. Based on these trends, forecast has been updated to increase thunderstorm chances mainly for areas east of I-45 but also expect there to be more widespread thunderstorm activity in the afternoon with some day time heating. Convective temperatures look to be in the upper 80s to low 90s based on CRP 12Z sounding since the 12Z LCH sounding has been contaminated by the convection. Based on upper air data storm motions will be driven by outflow and the overall movement of the wave which will be less than 20 knots. That said, storm motions should be enough to keep the flood threat low. There will be some brief heavy rainfall (1-2" per hour) given the precipitable water values above 2 inches. Cloud cover and thunderstorm activity will also wreak havoc on the temperature forecast but overall idea is for temperatures in the 80s with convection and mid/upper 90s for highs farther NW towards the Brazos Valley. Overpeck && .PREV DISCUSSION /Issued 739 AM CDT Wed Aug 29 2018/... .DISCUSSION... An inverted trough over South Texas is continuing to rotate in Gulf moisture as onshore flow persists at the surface. PWs near or above 2" are spread across the CWA, so expect isolated shower activity this morning to become more widespread as we continue throughout the day. As the showers and thunderstorms gradually spread farther inland through the afternoon and evening hours, BUFR soundings indicate an inverted-v signature and CAPE in the 2000-3000 J/kg range. Therefore, the threat for gusty winds and frequent lightning exists with any of the stronger storms. Mean cloud layer winds will be near 5 kts, so any storms that develop will be slow moving. Coupled with PWs in the 2.2-2.3" range, there is also a threat for heavy rainfall with any longer-lived storms, which will likely exist along the seabreeze or near any areas of outflow boundary interaction. Overall, coverage should be similar to what was seen yesterday, so POPs were kept in the 30-50 range. High temperature forecast today is largely dependent upon the convective activity and timing. Any areas that see storms in the early afternoon near the coast will likely top out near 90, while areas with convection in the mid to late afternoon will stay in the low to mid 90s. For areas without rain today, expect highs in the mid to upper 90s. An upper level ridge builds over West Texas tomorrow with heights up to 594 dm. This will help suppress convective activity for the inland areas and keep diurnal convection generally along and south of I-10. High temperatures will get into the mid to upper 90s farther inland where convection doesn't reach. Drier air at mid- levels moves in Friday, so inland areas will once again have lower chances for precip than areas along and south of I-10. Convection through the remainder of the week will be diurnally driven with enhancement likely along the seabreeze and with any interacting outflow boundaries. For Labor Day Weekend, a series of inverted troughs and vort maxes will progress across the Western Gulf as the upper-level high over West Texas dampens. This will result in periods of showers and thunderstorms, mainly in the afternoon and evening hours, for the remainder of the forecast period. The increase in rain chances and cloud cover will help keep temperatures near average for this time of year, with highs in the low to mid 90s and lows in the 70s. 22 .AVIATION... PW values above 2.00 inches and convective temperatures near 90 degrees will allow for another day of scattered to numerous showers and thunderstorms. Leaned toward the HRRR for timing. An inverted V signature will support the mention of wind gusts in the TAFs. Mainly VFR conditions except in and near storms. Skies will clear between 00-02z with scattered clouds returning after 09z. 43 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 95 75 96 75 98 / 40 10 20 10 10 Houston (IAH) 89 77 93 76 94 / 70 10 40 10 30 Galveston (GLS) 87 83 88 82 88 / 70 30 40 20 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && NEAR TERM...Overpeck
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 411 AM CDT Wed Aug 29 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-300915- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 411 AM CDT Wed Aug 29 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms today may produce short-lived tropical funnels and waterspouts. Gusty winds, frequent lightning, and heavy rainfall are possible with any strong thunderstorms this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Increasing chances for showers and thunderstorms through Labor Day Weekend with brief heavy downpours and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1101 AM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM MARINE TSTM WIND 20 SSE CAPLEN 29.23N 94.41W
08/29/2018 M48 MPH GMZ355 TX BUOY
42035 MEASURED 33G42KT
&&
EVENT NUMBER HGX1800164
47PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1105 AM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM MARINE TSTM WIND 19 ESE FORT CROCKETT 29.18N 94.52W
08/29/2018 M41 MPH GMZ355 TX MESONET
HIGH ISLAND 179A PLATFORM REPORTED 28G36KT
&&
EVENT NUMBER HGX1800165
47PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1120 AM CDT WED AUG 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM MARINE TSTM WIND 3 SW FORT CROCKETT 29.25N 94.85W
08/29/2018 M47 MPH GALVESTON TX MESONET
GALVESTON FISHING PIER REPORTED 33G41KT
&&
EVENT NUMBER HGX1800166
47The Houston radar (KHGX), 38 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
2 lightning. Local standard time, as filed.
Lightning struck a home and caused a fire that destroyed the property.
Lightning struck and damaged a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771043, 771044.